The Diabetes Program at Children's National Medical Center

Dr. Fran Cogen Health Pro
  • I have just completed my week "on call" for our Diabetes Program at Children's National Medical Center. As you may know, I often use baseball analogies as metaphors to promote diabetes education and adherence and this blog will be no exception!

     

    The treatment of diabetes includes both science and art. Oftentimes, there is not an exact correct response or action to a particular situation. Indeed, most of the time judgment is required to make the best response given a particular predicament. As such, I am often in the precarious situation of managing and reversing unintentional bloopers and blunders that have been made by both diabetes team professionals and persons with diabetes and their caregivers. During a typical week on call, there are several themes that prevail in terms of management.

    Add This Infographic to Your Website or Blog With This Code:

     

    Here is my list of the tOP 10 "Bloopers and Blunders"

    1. I forgot to take my insulin at bedtime and I am really high in the am.

    RESPONSE:

    1.  
      1. Do not panic!
      2. Check constitutional symptoms and signs: nausea, vomiting, urination, rapid heart rate and breathing. If present, call your health professional.
      3. Check for the presence of ketones.
      4. If no ketones, take your usual basal insulin (if given in the am) and correct blood sugar to target if using a correction factor or sliding scale. If on split mixed insulin with regular 2 or 3 shots/day (without a sliding scale), I suggest adding up the total daily dose of insulin and give 10 percent extra to the usual regular insulin at breakfast.
      5. If ketones, same as above and add @ 20 percent extra bolus insulin (humalog, novolog or apidra) to correction dose. If on split mixed insulin with NPH/Regular 2 or 3 shots/day (without a sliding scale), I usually suggest adding up the total daily dose of insulin and give 20 percent extra to the usual regular insulin at breakfast. Please NOTE: this practice may vary with your diabetes team guidelines.
      6. Increase fluids to clear high blood sugars and ketones. If ketones are present, drink at least 8 oz of non-carbonated beverages every 1 hour.
      7. If vomiting begins, call your diabetes team, as they will most likely suggest a visit to your local hospital.
    1. I gave my breakfast insulin dose at dinnertime by accident (on conventional split mixed insulin 2 shots/day).

    RESPONSE:

    1.  
      1. Do not panic!
      2. Pretend dinner is now breakfast and have a mid-evening snack, lunch, and afternoon/night snack if necessary. Check blood sugars frequently to ensure not LOW.
      3. Resume usual dose in the morning.
      4. If on 3 shots/day, and breakfast NPH given at dinner (possibly 3 times the amount given in the am), frequent blood glucose monitoring will be required. Be prepared to give frequent snacks if necessary to treat potential lows. You may be up all night, though.
    2. I forgot to give my basal insulin (Lantus) at bedtime and I am high in the am.

     RESPONSE:

    1.  
      1. Do not panic!
      2. Check for ketones.
      3. Continue usual bolus routine, but plan on correcting blood sugars every 3 hours as necessary in addition to bolusing insulin for food.
      4. If ketones are present, add 20 percent extra rapid acting insulin to correction insulin and increase fluids to clear ketones (you may wish to check in with your diabetes team, though).
      5. I would suggest not giving the Lantus in the morning and wait till the usual time in the evening.
      6. If you are using Levemir as your basal insulin (and dose is given every 12 hours) and you forgot your nighttime dose, follow the same as above and simply give your morning Levemir.
    2. I gave rapid acting insulin at bedtime instead of my basal insulin (may be a very high dose as basal insulin is usually 30-50 percent of total daily dose).

     RESPONSE:

    1.  
      1. Do not panic!
      2. Be aware that there is a very high possibility of going low.
      3. Test blood sugars very frequently.
      4. Prepare to give rapid acting carbohydrates as necessary.
      5. Remember that bolus insulin (humalog, novolog, and apidra) works almost immediately, peaks in 1.5 - 2 hours and is mostly gone by 3 hours. Therefore, most of the action will occur over the next 3 to 4 hours. I would, however, continue to check blood sugars all night to avoid a surprise severe low prompting a counter-regulatory response with high blood sugars.
      6. Have glucose paste (or cake-mate) and glucagon available (not expired).
    2. My blood sugars are incredibly high and I am giving my insulin as directed. I can't seem to get them in range.

     RESPONSE:

    Add This Infographic to Your Website or Blog With This Code:
    1.  
      1. Do not panic!
      2. Check for ketones (follow above guidelines).
      3. Check expiration date of the bottle (if analog insulin or Lantus/Levemir toss vial/pen cartridge/disposable pen after 28-30 days).
      4. Check sites to make sure that are not puffy (hypertrophic) to ensure that insulin is being absorbed appropriately.
      5. Review stressors (SATs, peer/family issues/illness, menses, etc.).
      6. Call diabetes team for advice.

    See my blog next week for that last 5 BLOOPERS and BLUNDERS.

     

    (PS: feel free to comment and add to the collection so that other readers can be aware and problem solve!)

     

Published On: June 08, 2010